Minnesota, 2023

Heavy Rain in Minnesota, June 17, 2023

June 17, 2023 · NWS MPX · 1 event in 1 county or zone

A narrow band of rain tracked over the same area in western Minnesota and produced 2 to 5 inches of accumulation in Stevens county. However, there were no noteworthy impacts from this rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A narrow band of rain tracked over the same area in western Minnesota and produced 2 to 5 inches of accumulation in Stevens county. However, there were no noteworthy impacts from this rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 4:07 AM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 17, 4:07 AM CST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
507 AM CDT Sat Jun 17 2023

.DISCUSSION...(Today through Friday)
Issued at 329 AM CDT Sat Jun 17 2023

KEY MESSAGES:

- Showers and thunderstorms likely this weekend. Slow moving storms
  could produce locally heavy rainfall, but widespread beneficial
  rains are not expected. The severe weather threat is very low.

- Heat will build in next week with highs in the lower 90s.

Today through Sunday night... Not much has changed from the prior
forecast, but forecast confidence gradually increased for
precipitation today and Sunday. A vort max will move into the
Central Plains today and into Minnesota tonight. Mid/upper level
ridge will gradually weaken and shift off to the east as the
shortwave approaches the region. Guidance representation of this
vort max continues to become more impressive over the last few runs.
This has led to an increase in forecast confidence for our
precipitation chances today into Sunday. At the surface, low level
moisture and instability will increase ahead of the wave, but
limited shear in the wind profile should limit convection to the
garden variety. Another impact from the light flow throughout the
column will make these storms slow movers. Add it 1.25" or greater
PWAT values and locally heavy rainfall becomes likely. Widespread
beneficial rain is not likely, but anything helps as the onset of
drought conditions begins across much of the region. With the areal
coverage of showers and storms in question, we've opted to use
coverage wording in the forecast for this event after collaboration
with our neighbors. Storms will continue to build eastward this
evening but will begin to lose steam as they approach I-35.
Precipitation coverage likely decreases tonight with most locations
drying out. CAMs are beginning to pick up on an MCV that will move
into the area on Sunday. This should promote some redevelopment of
showers/storms across eastern MN and western WI. We'll dry out
Sunday night as we lose a forcing mechanism.

Monday through Saturday... A hot and dry stretch of weather is
likely through this period. Ridging will build considerably across
the Upper Midwest and extend into Ontario. This will set the
foundation for another rex block pattern to develop over eastern
NOAM. Southwesterly flow will promote warm air advection with 850mb
temps in the 18-21c range through Thursday. This supports surface
temperatures in the low to mid 90s through Thursday. Dew points are
forecast to stay in the upper 50s to lower 60s during the same
timeframe so relative humidity should not be unbearable. How long
this period of heat persists will depend on the eastward progression
of the western trough and the degree of weakening across the
northwestern edge of the ridge. The 00z ECMWF and 00z EPS support
highs in the lower to mid 90s through next Saturday before colder
air arrives as the ridge degrades. The 00z Canadian keeps the 90s
around through next weekend and beyond. The Euro solution would
bring the return of a more normal summertime pattern as several
shortwaves eject from a longwave trough over the western US. This
pattern would support daily MCS development across Montana/Wyoming
that track through the Dakotas before decaying over MN/WI. This
solution would bring much needed rain just after the end of the
forecast period across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 448 AM CDT Sat Jun 17 2023

Locally thick IFR fog has developed this early this morning at EAU
amid the quiescent conditions. This should burn off after sunrise,
though. Have kept TAFs mostly the same since 06z issuance aside from
a 1-2 hour delay in this afternoon's precip start time in western to
central MN. Also continued PROB30s for most terminals through
Saturday night as additional precip looks possible judging from
forecast soundings and a few CAMs. This is especially true across
southern MN (MKT) early Sunday morning where CAMs have been hinting
a mesoscale convective vortex moving north from IA. Winds will
generally stay south to southeasterly at 5-10 knots.

KMSP...Have delayed the start time of potential precipitation until
02z this evening. Have also continued PROB30s through Sunday morning
as forecast soundings and a northward lifting mesoscale convective
vortex hint at a prolonged chance of precip. Cigs should also fall to
MVFR early Sunday morning.

/OUTLOOK FOR KMSP/
SUN...VFR with MVFR/TSRA. Wind SE 10-15kts.
MON...VFR. Wind SE 10-15 kts.
TUE...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH
AVIATION...CTG
Hazardous weather outlook, Jun 17, 8:46 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
946 AM CDT Sat Jun 17 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
946 AM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Slow moving thunderstorms could produce locally heavy rainfall
across the western half of Minnesota this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms could produce locally heavy rainfall
across eastern Minnesota and western Wisconsin on Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jun 17, 9:38 AM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1038 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             2 NW Chokio             45.60N 96.20W
06/17/2023  M3.25 inch       Stevens            MN   Trained Spotter

            Total since midnight.

&&

MKM
Special weather statement, Jun 17, 9:48 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1048 AM CDT Sat Jun 17 2023

MNC149-171745-
Stevens-
1048 AM CDT Sat Jun 17 2023

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Stevens...

* Until 1245 PM CDT.

* At 1045 AM CDT, Doppler radar indicated heavy rain due to training
  thunderstorms. This continuous rainfall will cause urban and small
  stream flooding in the area. Over three inches of rain have
  already fallen in parts of western Stevens County since early this
  morning, with another one to two inches possible through noon.

* Some locations that will experience minor flooding include...
  Chokio, Donnelly, Lake Hattie, Fish Lake and Alberta.

LAT...LON 4576 9625 4576 9589 4541 9610 4541 9622
      4542 9625 4573 9626

DPH
Local storm report, Jun 17, 10:31 AM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1131 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Rain             2 NW Chokio             45.60N 96.20W
06/17/2023  M4.25 inch       Stevens            MN   Trained Spotter

            Total since midnight. Ponding of water in
            farm fields, ditches are rising to half
            full, drive way under water in ponding
            water.

&&

MKM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Stevens

When
June 17, 11:00 AM CST to 12:00 PM CST
Where
Stevens County, Chokio
Reported by
Trained Spotter
Coordinates
45.580, -96.180

A trained spotter measured 5.00 inches of rain in Chokio MN, which caused some ponding of water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105990.